Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 360, NWS Birmingham, AL

June 28, 2009Blount County, Etowah County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 28, 2009, 4:54 PM CDT for Blount County, Etowah County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2009, 4:54 PM CDT (21:54 UTC)
Expired
Jun 28, 2009, 5:30 PM CDT
In force
36 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Blount County, AL, Etowah County, AL

The radar

The Northeast Alabama radar (KHTX), 90 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 12:34 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1554 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1554 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 282154
SVRBMX
ALC009-055-282230-
/O.NEW.KBMX.SV.W.0360.090628T2154Z-090628T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CDT SUN JUN 28 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BLOUNT COUNTY IN CENTRAL ALABAMA...
  NORTHWESTERN ETOWAH COUNTY IN NORTHEAST ALABAMA...

* UNTIL 530 PM CDT

* AT 452 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF
  SARDIS CITY...OR NEAR BOAZ...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SARDIS CITY AND 7 MILES NORTHEAST OF WALNUT GROVE BY 505 PM CDT...
  REECE CITY BY 530 PM CDT...

THIS INCLUDES...
INTERSTATE 59 EXIT NUMBER 188

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR ALABAMA.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3407 8594 3398 8626 3406 8636 3419 8640
      3420 8638 3411 8630 3419 8620 3420 8615
      3420 8609
TIME...MOT...LOC 2153Z 318DEG 15KT 3417 8624

$$

KSL
2 follow-up statements
000 
WWUS54 KBMX 282206
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
506 PM CDT SUN JUN 28 2009

ALC009-055-282230-
/O.CON.KBMX.SV.W.0360.000000T0000Z-090628T2230Z/
ETOWAH AL-BLOUNT AL-
506 PM CDT SUN JUN 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN BLOUNT AND NORTHWESTERN ETOWAH COUNTIES...

AT 506 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WALNUT
GROVE...OR 7 MILES SOUTHWEST OF BOAZ...MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WALNUT GROVE AND 7 MILES SOUTHWEST OF SARDIS CITY BY 515 PM CDT...
  MOUNTAINBORO BY 520 PM CDT...
  HOWELTON BY 525 PM CDT...
  ROCKLEDGE...RIDGEVILLE...6 MILES NORTHEAST OF GALLANT AND 8 MILES
  WEST OF REECE CITY BY 530 PM CDT...

THIS INCLUDES...
INTERSTATE 59 EXIT NUMBER 188

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR ALABAMA.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3407 8594 3398 8626 3406 8636 3419 8640
      3420 8638 3411 8630 3419 8620 3420 8615
      3420 8609
TIME...MOT...LOC 2206Z 318DEG 15KT 3414 8625

$$

KSL
000 
WWUS54 KBMX 282221
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CDT SUN JUN 28 2009

ALC009-055-282230-
/O.CON.KBMX.SV.W.0360.000000T0000Z-090628T2230Z/
ETOWAH AL-BLOUNT AL-
521 PM CDT SUN JUN 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN BLOUNT AND NORTHWESTERN ETOWAH COUNTIES...

AT 520 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HOWELTON...OR
8 MILES SOUTH OF BOAZ...MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCKLEDGE...RIDGEVILLE...6 MILES NORTHEAST OF GALLANT AND 8 MILES
  WEST OF REECE CITY BY 530 PM CDT...

THIS INCLUDES...
INTERSTATE 59 EXIT NUMBER 188

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR ALABAMA.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3407 8594 3398 8624 3406 8636 3419 8640
      3420 8638 3411 8630 3419 8620 3420 8615
      3420 8609
TIME...MOT...LOC 2221Z 318DEG 15KT 3409 8620

$$

KSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:50 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 28, 2:50 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
250 PM CDT SUN JUN 28 2009

.SHORT TERM...TONIGHT AND MONDAY.

FRONTAL BOUNDARY ACROSS THE NORTHWEST SECTIONS WILL CONTINUE TO
PUSH SOUTHEAST ACROSS THE AREA TONIGHT AND THEN EXITS THE SOUTHEAST
SECTIONS BY MID-DAY ON MONDAY.  ISOLATED TO SCATTERED STORMS HAVE
DEVELOPED ACROSS THE AREA IN ADVANCE OF THIS FEATURE.  WILL
PROBABLY KEEP SCATTERED WORDING FOR MUCH OF THE AREA OVERNIGHT...
WITH ACTIVITY DIMINISHING IN THE NORTHWEST WELL BEFORE MIDNIGHT.
SOME SEVERE STORMS POSSIBLE UNTIL HEATING IS LOST.  WILL CONTINUE TO
TAPER POPS AFTER MIDNIGHT...THEN ON MONDAY ONLY CARRY POPS ACROSS
THE SOUTHERN SECTIONS OF THE AREA...MAINLY DURING THE MORNING
HOURS.  LOWS TONIGHT 65 TO 70 NORTH AND 70 TO 75 SOUTH. HIGHS MONDAY
UPPER 80S TO LOWER 90S NORTH AND 90 TO 95 SOUTH.

TUESDAY AND WEDNESDAY...HIGH PRESSURE WILL BUILD INTO AND ACROSS THE
AREA BRINGING DRY CONDITIONS.  HIGHS EACH DAY 90 TO 95.  OVERNIGHT
LOWS IN THE 60S.

.LONG TERM...THURSDAY THROUGH SUNDAY.

NORTHWEST FLOW ALOFT WILL ALLOW SEVERAL WEAK IMPULSES TO MOVE INTO
AND ACROSS THE AREA.  MOISTURE WILL BE LIMITED AND WILL INCLUDE ONLY
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY DURING THE
AFTERNOON AND EVENING HOURS.  HIGHS 90 TO 95 ON THURSDAY AND THEN
UPPER 80S TO LOWER 90S REST OF THE PERIOD.  OVERNIGHT LOWS MAINLY
UPPER 60S TO LOWER 70S.

&&

.AVIATION...18Z TAF DISCUSSION.

STRONG HEATING AHEAD OF AN APPROACHING SURFACE BOUNDARY FROM THE
NORTH WILL INITIATE ISOLATED TO SCATTERED THUNDERSTORMS ACROSS
CENTRAL ALABAMA TODAY. AMENDMENTS MAY BE NECESSARY IF STORM
DEVELOPMENT BECOMES MORE WIDESPREAD. STORMS SHOULD WEAKEN FROM
NORTH TO SOUTH THROUGH THE EVENING (00Z TO 06Z) AS DRIER AIR
PUSHES IN FROM THE NORTH.
&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  89  60  91  63 /  40  10  10  10  10
ANNISTON    68  90  62  91  63 /  40  10  10  10  10
BIRMINGHAM  70  91  64  91  66 /  40  10  10  10  10
TUSCALOOSA  71  91  64  93  65 /  40  10  10  10  10
CALERA      70  91  64  92  65 /  40  10  10  10  10
AUBURN      70  89  67  90  66 /  30  30  10  10  10
MONTGOMERY  74  94  67  94  66 /  30  30  10  10  10
TROY        73  92  64  94  64 /  30  40  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

50
Hazardous weather outlook, Jun 28, 12:32 PM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT SUN JUN 28 2009

ALZ011>015-017>050-291739-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1232 PM CDT SUN JUN 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH AROUND 10 PM TONIGHT
AS A COLD FRONT MOVES ACROSS THE STATE. ISOLATED TO SCATTERED STORMS
WILL DEVELOP DURING THE PEAK HEATING HOURS AND MAY FORM A LINE.
THE SEVERE THREAT WILL INCLUDE THE ENTIRE COUNTY WARNING AREA.
THE MAIN THREAT WITH THESE STORMS WILL BE WIND GUSTS UP TO
60 MPH WITH A LESSER CHANCE OF LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
SUNDAY EVENING.

KSL

In the hours before

Local storm report, Jun 28, 1:52 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
152 PM CDT SUN JUN 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     GADSDEN                 34.01N 86.01W
06/28/2009                   ETOWAH             AL   EMERGENCY MNGR

            TREE DOWN IN GADSDEN AT INTERSECTION OF TABOR ROAD AND
            CHURCH STREET.

&&
Local storm report, Jun 28, 1:58 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
158 PM CDT SUN JUN 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     GADSDEN                 34.01N 86.01W
06/28/2009                   ETOWAH             AL   EMERGENCY MNGR

            TREE DOWN IN GADSDEN AT INTERSECTION OF CHURCH ST AND
            FAIRVIEW ROAD.

0135 PM     TSTM WND DMG     GADSDEN                 34.01N 86.01W
06/28/2009                   ETOWAH             AL   EMERGENCY MNGR

            TREE DOWN IN GADSDEN AT INTERSECTION OF TABOR ROAD AND
            CHURCH STREET.

&&
Local storm report, Jun 28, 2:16 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
216 PM CDT SUN JUN 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     TSTM WND DMG     GADSDEN                 34.01N 86.01W
06/28/2009                   ETOWAH             AL   EMERGENCY MNGR

            TREE DOWN ON POWER LINES BEHIND PADOR ROAD...GADSDEN
            POWER IS OUT.

&&
Special weather statement, Jun 28, 2:59 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
259 PM CDT SUN JUN 28 2009

ALZ023-282045-
TUSCALOOSA-
259 PM CDT SUN JUN 28 2009

...SIGNIFICANT WEATHER ALERT FOR TUSCALOOSA COUNTY UNTIL 345 PM
CDT...

AT 258 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR LAKE LURLEEN STATE PARK...
OR 6 MILES NORTH OF NORTHPORT...MOVING SOUTHEAST AT 15 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LAKE LURLEEN STATE PARK.
  COKER.
  NORTHPORT.
  TUSCALOOSA.
  UNIVERSITY OF ALABAMA.
  UNIVERSITY MALL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Jun 28, 3:12 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
312 PM CDT SUN JUN 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND DMG     ANNISTON                33.66N 85.81W
06/28/2009                   CALHOUN            AL   LAW ENFORCEMENT

            SHERIFFS DEPARTMENT REPORTS NUMEROUS TREES AND POWER
            LINES DOWN BETWEEN ANNISTON AND ALEXANDRIA.

&&
Local storm report, Jun 28, 4:27 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
427 PM CDT SUN JUN 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     MILLPORT                33.56N 88.08W
06/28/2009                   LAMAR              AL   TRAINED SPOTTER

            SEVERAL TREES DOWN IN MILLPORT.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:20 PM CDTSevere Thunderstorm WarningBMXEtowah40 min
Jun 28, 2:15 PM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair, Talladega45 min
Jun 28, 2:17 PM CDTSevere Thunderstorm WarningBMXCleburne13 min
Jun 28, 2:44 PM CDTSevere Thunderstorm WarningBMXCleburne, Randolph21 min
Jun 28, 2:49 PM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega26 min
Jun 28, 3:58 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa17 min
Jun 28, 4:22 PM CDTSevere Thunderstorm WarningBMXChambers23 min
Jun 28, 4:47 PM CDTSevere Thunderstorm WarningBMXChambers, Lee, Tallapoosa43 min
Jun 28, 4:50 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton29 min
Jun 28, 5:23 PM CDTSevere Thunderstorm WarningBMXLee, Russell32 min
Jun 28, 5:29 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah, St. Clair31 min
Jun 28, 5:43 PM CDTAreal Flood AdvisoryBMXMontgomery2 hr
Jun 28, 5:51 PM CDTSevere Thunderstorm WarningBMXCoosa, Elmore39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.